Wyoming, 2015High Wind in Wyoming, January 7 to 8, 2015
January 7 to 8, 2015 · NWS CYS · 3 events in 2 counties and zones
A tight surface pressure gradient caused a brief period of high winds across the gap areas of the north Snowy Range foothills and central Laramie Range.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient caused a brief period of high winds across the gap areas of the north Snowy Range foothills and central Laramie Range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 7, 10:57 PM MST, 3 minutes earlier.
Area forecast discussion, Jan 7, 10:57 PM MST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1057 PM MST WED JAN 7 2015
.UPDATE...
ISSUED AT 859 PM MST WED JAN 7 2015
FORECAST PRETTY WELL ON TRACK FOR TONIGHT. WESTERLY WINDS WILL
CONTINUE TO INCREASE THIS EVENING AND INTO LATER TONIGHT AHEAD OF
A SHORTWAVE CURRENTLY CROSSING OUT OF CANADA AND INTO NORTHEAST
MONTANTA. STRONG WESTERLY WINDS WILL DEVELOP AROUND BORDEAUX AND
ARLINGTON. SOMEWHAT CONCERNED ABOUT THE SOUTHERN LARAMIE RANGE AND
FOOTHILLS. MODEL SOUNDINGS SHOWING 55 KT WINDS ONLY A FEW HUNDRED
FEET ABOVE GROUND LEVEL LATE TONIGHT. WILL TAKE A CLOSER LOOK...
BUT MAY NEED TO EXPAND THE HIGH WIND WARNING FROM ARLINGTON AND
BORDEAUX AREAS INTO THE SOUTHERN LARAMIE RANGE AND FOOTHILLS.
STEEP NEAR SURFACE INVERSION SHOULD KEEP THE STRONG WINDS OUT OF
CHEYENNE...BUT THE INVERSION LAYER IN NOT ALL THAT DEEP...SO AN
HOUR OR TWO OF STRONGER WINDS NOT IMPOSSIBLE. SAME GOES FOR THE
NEBRASKA PANHANDLE WHERE STRONG WIND ADVISORY TYPE WIND SPEEDS
WILL NOT BE TOO FAR OFF THE SURFACE. STRONG WINDS WILL SUBSIDE
THURSDAY AS THE NEXT SHOT OF ARCTIC AIR TRAILS THE SHORTWAVE
DIVING INTO THE CENTRAL PLAINS. A PERIOD OF FOG AND LOW CLOUDS
WILL FOLLOW THE FRONTAL PASSAGE AND MAY SEE SOME FREEZING DRIZZLE
DEEPENING ON SURFACE TEMPERATURES.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 250 PM MST WED JAN 7 2015
EARLY AFTERNOON WATER VAPOR IMAGERY REVEALED LITTLE CHANGE IN THE
LARGE SCALE PATTERN WITH A RIDGE FROM SOUTHERN TX/NORTHERN MX
NORTHWESTWARD TO THE PACIFIC NORTHWEST COAST AND A BROAD TROUGH
FROM THE ROCKIES FRONT RANGE EAST TO THE ATLANTIC SEABOARD. BAND
OF STRONGEST WINDS ALOFT EXTENDED FROM THE DAKOTAS THROUGH THE MID
MS VALLEY AND OH VALLEY...WITH WEAKER NORTHWEST FLOW OVER THE
CWFA. MESO/MSAS ANALYSES PLACED THE WESTERN EDGE OF THE ARCTIC AIR
MASS NEAR THE CONTINENTAL DIVIDE. EAST OF THIS BOUNDARY...WEAK
UPSLOPE AND SUB-FREEZING TEMPERATURES PREVAILED...WITH EXTENSIVE
LOW STRATUS DECK. SURFACE WINDS HAVE SHIFTED TO A SOUTHERLY
DIRECTION...HOWEVER STOUT LOW LEVEL INVERSION HAS NOT ALLOWED
MIXING. TEMPERATURES WILL REMAIN STEADY OR SLOWLY RISE THROUGH
LATE AFTERNOON.
FORECAST CHALLENGES DURING THE NEXT 24 TO 48 HOURS WILL FOCUS ON
STRONG WINDS...TEMPERATURES AND MIXED WINTRY PRECIPITATION. THE
UPPER RIDGE TO THE WEST WILL REMAIN STATIONARY AS THE NEXT ARCTIC
CLIPPER/FRONT ACCELERATES SOUTHEAST ACROSS MONTANA...WYOMING...
DAKOTAS AND NEBRASKA THURSDAY. THIS ARCTIC SURGE WILL NOT BE AS
COLD AS ITS PREDECESSOR WITH A 1048MB SURFACE HIGH TRACKING
SOUTHEAST ACROSS THE GREAT PLAINS THROUGH FRIDAY.
DURING THE NEAR SHORT TERM /TONIGHT-THURSDAY MORNING/...EMPHASIS
WILL BE ON THE DEVELOPMENT OF STRONG WESTERLY WINDS FOR THE
ARLINGTON AND BORDEAUX AREAS BEGINNING LATER THIS EVENING AND
CONTINUING THROUGH EARLY THURSDAY MORNING. THE CRAIG-CASPER HEIGHT
GRADIENT IS NOT THAT LARGE /50-55 METERS/ BETWEEN 06Z AND 12Z
THURSDAY. THESE VALUES ARE MARGINAL FOR HIGH WIND EVENTS BASED ON
CLIMATOLOGY. 700MB WINDS ARE PROGGED TO PEAK NEAR 50 KT DURING
THIS TIME WITH MODEST DOWNWARD MOMENTUM. SO THE TIME PERIOD OF
STRONGEST WINDS WILL OCCUR OVERNIGHT WITH GUSTS TO NEAR 60 MPH.
ISSUED A HIGH WIND WARNING FOR ARLINGTON AND BORDEAUX FROM 9 PM
TO 8 AM MST. TEMPERATURES WILL BE RISING THROUGH THE 20S AND 30S
THIS EVENING AND OVERNIGHT AS THE ARCTIC BOUNDARY RETREATS EAST
WITH THE INCREASING WESTERLY BOUNDARY LAYER FLOW. WINDS WILL
DECREASE THURSDAY MORNING AS THE ARCTIC AIR MASS PROGRESSES
SOUTHEAST. UPSLOPE NORTH TO NORTHEAST FLOW AND MOISTURE...COMBINED
WITH SUB- FREEZING TEMPERATURES... WILL RESULT IN MIXED LIGHT
FREEZING DRIZZLE AND SNOW AS WELL AS AREAS OF FOG THURSDAY NIGHT
AND EARLY FRIDAY MORNING. LIQUID EQUIVALENTS WILL BE LIGHT WITH UP
TO A TENTH OF AN INCH. SNOW ACCUMULATIONS WILL RANGE FROM A HALF
TO ONE INCH. HIGH TEMPERATURES THURSDAY WILL OCCUR DURING THE
MORNING WITH 30S TO LOWER 40S...FALLING INTO THE TEENS AND 20S
DURING THE AFTERNOON.
THURSDAY NIGHT WILL BE MUCH COLDER...RANGING FROM THE SINGLE DIGITS
AND LOWER TEENS ABOVE ZERO WEST OF THE LARAMIE RANGE TO THE SINGLE
DIGITS BELOW ZERO TO THE EAST. GUSTY NORTHWEST WINDS WILL MAKE IT
FEEL -15 TO -20 DEGREES ACROSS MUCH OF THE PLAINS. FRIDAY WILL BE
CHILLY WITH HIGH TEMPERATURES IN THE TEENS AND 20S. FRIDAY NIGHT
WILL NOT BE AS COLD AS SOUTHWESTERLY BOUNDARY LAYER WINDS
INCREASE. LOW TEMPERATURES WILL RANGE FROM THE SINGLE DIGITS ABOVE
ZERO EASTERN WYOMING PLAINS AND WESTERN NEBRASKA PANHANDLE TO THE
TEENS AND LOWER 20S ELSEWHERE.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 250 PM MST WED JAN 7 2015
PRETTY QUIET WEATHER IS FORECAST OVER THE WEEKEND WITH A SPLIT
UPPER AIR PATTERN ACROSS MUCH OF THE INTERMOUNTAIN WEST. BREEZY
WEST WINDS WILL OCCUR OVER SOUTHEAST WY...HOWEVER HIGH WINDS ARE
NOT EXPECTED WITH ONLY A MODERATE LOW LEVEL GRADIENT. TEMPS WILL
BE SLIGHTLY ABOVE NORMAL SAT THEN COOL SLIGHTLY SUN. ZONAL FLOW
ALOFT WILL GIVE WAY TO A MORE TROUGHY PATTERN BY EARLY NEXT WEEK.
BOTH THE GFS AND ECMWF SHOW A TROUGH DIGGING SOUTHWARD INTO UTAH
MON WITH THE BEST LIFT HEADING SOUTH OF OUR AREA INTO CO. WILL
STILL INCREASE CLOUD COVER AND BRING A CHANCE OF SNOW OVER THE
SIERRA MADRE/SNOWY RANGES MON. HAVE SLIGHT CHANCE POPS OVER THE
PLAINS MON NIGHT AND TUE BEHIND A COLD FROPA. NO HIGH WIND CONCERNS
ARE ANTICIPATED THROUGH THE EXTENDED PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1054 PM MST WED JAN 7 2015
VFR FOR MOST OF SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE
TONIGHT. ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA LATE
THURSDAY MORNING INTO THURSDAY AFTERNOON. IFR TO MVFR CEILINGS
WILL DEVELOP WITH FROPA ALONG WITH SOME FOG ALONG AND NEAR THE
SOUTHERN LARAMIE RANGE INCLUDING CHEYENNE. A PERIOD OF FREEZING
DRIZZLE WILL ALSO BE POSSIBLE FOLLOWING FROPA NEAR THE SOUTHERN
LARAMIE RANGE.
&&
.FIRE WEATHER...
ISSUED AT 250 PM MST WED JAN 7 2015
LITTLE OR FIRE WEATHER CONCERNS ARE ANTICIPATED THROUGH THE END OF
THE WEEK. RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE CRITICAL THRESHOLDS
WITH IN SITU COLD TEMPERATURES AND AMPLE LOW LEVEL MOISTURE. STRONG
WINDS WILL DEVELOP FOR WIND PRONE AREAS TONIGHT AHEAD OF ANOTHER
ARCTIC COLD FRONT MOVING SOUTHEAST ACROSS THE PLAINS THURSDAY. COLDER
AIR WILL INVADE MUCH OF THE DISTRICT LATE THURSDAY THROUGH EARLY
FRIDAY MORNING PRODUCING LIGHT SNOW AND PATCHY FREEZING DRIZZLE.
THIS WEEKEND WILL BE DRY AND MILDER...WITH SNOW SHOWERS POSSIBLE
OVER THE SNOWY AND SIERRA MADRE RANGES.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 8 AM MST THURSDAY FOR WYZ106-110.
NE...NONE.
&&
UPDATE...SML
SHORT TERM...MJ
LONG TERM...ZF
AVIATION...SML
FIRE WEATHER...MJ
Hazardous weather outlook, Jan 7, 1:21 PM MST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
121 PM MST WED JAN 7 2015
WYZ101>119-082030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
121 PM MST WED JAN 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PATCHY FOG AND SNOW FLURRIES WILL LINGER THROUGH MID AFTERNOON
ACROSS PORTIONS OF SOUTHEAST WYOMING.
STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP THIS EVENING IN THE
ARLINGTON AREA...THEN SPREAD INTO THE BORDEAUX AREA OVERNIGHT.
GUSTS TO NEAR 60 MPH ARE EXPECTED. HIGH WIND WARNINGS ARE IN
EFFECT FROM 9 PM THIS EVENING TO 8 AM THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG AND GUSTY WINDS WILL CONTINUE FOR THE ARLINGTON AND
BORDEAUX AREAS EARLY THURSDAY MORNING.
ANOTHER ARCTIC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA
THURSDAY WITH LIGHT SNOW...PATCHY FREEZING DRIZZLE AND FOG
EXPECTED ALONG AND EAST OF THE LARAMIE RANGE THROUGH EARLY FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
NEZ002-003-019>021-054-055-095-096-082030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
121 PM MST WED JAN 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER ARCTIC COLD FRONT WILL MOVE SOUTHEAST ACROSS THE AREA
THURSDAY WITH LIGHT SNOW...PATCHY FREEZING DRIZZLE AND FOG
EXPECTED ALONG AND EAST OF THE LARAMIE RANGE THROUGH EARLY FRIDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
JAMSKI
High Wind, North Snowy Range Foothills
- When
- January 7, 11:00 PM MST to January 8, 12:10 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- January 7, 11:45 PM MST to January 8, 12:45 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Elk Mountain measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 8, 12:30 AM MST to 1:30 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Pennsylvania, January 7, 20152 deaths · 10 injured · 2 events
- Extreme Cold and Cold in Illinois, January 7 to 8, 20151 death · 6 events
- Cold in Nebraska, January 7, 201528 events
- Extreme Cold and Cold in New York, January 7 to 8, 201527 events
- Strong Wind in New Jersey, January 7, 2015$20,000 · 9 events
- Cold in New Jersey, January 7 to 8, 201521 events
- Cold in Wisconsin, January 7 to 8, 201520 events
- Extreme Cold in Vermont, January 7 to 8, 201516 events
- Extreme Cold and Cold in Pennsylvania, January 7 to 8, 201513 events
- Cold in Kentucky, January 7 to 8, 201511 events
- Extreme Cold in Alabama, January 7 to 8, 201511 events
- Cold in North Carolina, January 7 to 8, 201511 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555935, 555934, 555933.